The trusted source for
healthcare information and
Data reveal 90% of ADEs not administration errors
Only 8.6% of events due to wrong drug, wrong dose
While The Joint Commission and other organizations are paying a great deal of attention to safety in drug administration, a new report from the Agency for Healthcare Research and Quality (AHRQ) indicates we may be doing a better job than many have thought.
According to the latest "News and Numbers" from AHRQ, 90% of the 1.2 million patients who experienced an adverse drug event in 2004 did so as a result of a side effect from a properly administered medication. In addition, AHRQ notes that only 8.6% of adverse drug events among hospitalized patients were because they were given the wrong drug or the wrong dose in the hospital, or because they accidentally took an overdose or the wrong drug before entering the hospital.
AHRQ also found that:
These numbers were drawn from data found in "Adverse Drug Events in U.S. Hospitals, 2004." The report, which can be found at: www.hcup-us.ahrq.gov/reports/statbriefs/sb29.pdf, uses statistics from the Healthcare Cost and Utilization Project Nationwide Inpatient Sample, a database of hospital inpatient stays that is nationally representative of all short-term, non-federal hospitals. According to AHRQ, this represents 90% of all discharges in the U.S.
"This is the first time I had looked at adverse drug events in hospitals, and I was actually somewhat heartened that most were [due to] side effects of drugs," says Anne Elixhauser, PhD, senior research scientist with AHRQ and lead author of the study. "We are dealing with very powerful drugs here that have tremendous impacts on peoples' lives, and one of the potential problems is the adverse effects associated with them."
In fact, she continues, there were some limitations in the study that may mean the actual percentage of errors due to wrong drug or wrong dose is lower than the 8.6% reported.
"We were not able to distinguish whether the adverse drug event originated in the hospital or in the outpatient setting," she explains. "What we are looking at is hospitalization data, which gave us the ability to identify adverse drug events among hospital discharges. However, we don't know whether those events started or occurred in the hospital, or whether they started previous to hospitalization." In other words, she explains, the adverse drug events might have been the cause of hospitalization.
"The true number could be lower, or under-coded," she notes. "What's clear is that no more than 8.6% of the errors could have started in the hospital."
Drug types give clues
The study was able to break down the most common specific causes of adverse drug events, including types of drugs. For example, corticosteroids, anti-coagulants and anti-cancer/immunosuppressive drugs accounted for a little more than one-quarter of all adverse drug events. "None of these are given frivolously; often, there is no other treatment available," says Elixhauser. "They may just be part of the cost of having meds that may not be used any other way."
A further examination of the data showed a certain percentage of "poisonings" with the percentage of adverse effect. "What we see here are the top drugs that cause poisoning are benzodiazepine tranquilizers, such as valium; opiates; then anti-depressants and unspecific anti-convulsants," notes Elixhauser. "This leads me to believe that most of the poisonings we see probably originate in the outpatient setting."
One of the goals of the study, she explains, was to "give some clues as to where the most reasonable place for intervention would be. We took out all self-inflicted injuries, like suicide."
Despite the mostly positive numbers, Elixhauser concedes, "There is still a lot of hospitalization associated with adverse drug events." The findings, she says, can help point out how those numbers could be even further reduced.
For example, she points out, "We know we need to monitor anti-coagulants carefully. That monitoring should be regular and frequent to make sure they are having the desired effect."
More careful monitoring of corticosteroids should also be done, she adds, while admitting that "it's such a balancing act — keeping the patient asymptomatic vs. giving them too much medicine. The threshold there is pretty tight."
For more information, contact:
Anne Elixhauser, PhD, Senior Research Scientist, Agency for Healthcare Research and Quality. Phone: (301) 427-1411.